Endocrine System >
Diabetic Hypoglycaemia

“Lower than normal blood glucose levels (< 4 mmol/L), particularly in diabetic patients on insulin”

Risk Factors
  • Modifiable:
    • Drugs with a higher risk of hypos e.g. gliclazide, glibenclamide, repaglinide, nateglinide
    • Insulin
    • Inadequate BG monitoring
    • Irregular lifestyle, increased activity/exercise
  • Non-Modifiable:
    • Family history
    • Increasing age
    • Renal or hepatic impairment
    • Sepsis, terminal illness, dementia/cognitive dysfunction
Aetiology
  • Insulin errors
  • Overdose of oral antidiabetic medication e.g. sulphonylureas, repaglinide
  • Unplanned or intense physical exercise
  • Fasting, skipping or delaying meals, eating fewer carbohydrates than usual
  • Binge drinking or drinking alcohol on an empty stomach
Pathophysiology
  • Results from an imbalance between glucose supply, glucose utilisation and current insulin levels
  • Overly high insulin dose administration causing the excessive glucose-lowering effect
  • Lack of sufficient glucose intake to maintain normoglycaemia
Investigations
  • Finger-prick BG monitoring
Management
  • Self-management
    • Quick-acting sugary drink or snack e.g. 4-5 dextrose tablets, small glass fruit juice or fizzy drink, a handful of sweets
    • Test blood sugar after 10-15 mins
    • If < 4mmol → repeat step 1
    • If > 4mmol → eat main meal or snack containing carbohydrate e.g. biscuits, toast with spread
  • Management of unconscious patient
    • Place the patient in the recovery position
    • IM glucagon or 150-200ml 10% glucose infusion over 15 minutes (if on the ward)
    • Give them a sugary drink/snack followed by carbohydrate-containing snack when they wake up
  • Reducing the risk of hypos
    • Check BGs regularly and be aware of hypo symptoms
    • Carry sugary snack/drink on yourself
    • Avoid skipping meals
    • Avoid bingeing on alcohol or drinking on an empty stomach
    • Eat carb-containing snack before exercise
    • Inject a lower dose of insulin before or after strenuous exercise
    • Have carb-containing snack before bed to avoid night-time hypos
    • NB: Be aware of risks of driving and hypoglycaemia
Complications
  • Seizures
  • Coma
  • Death (if untreated)

Leave a Reply

Search Our Notes

Get Updates

Get updates direct to your inbox as we post more notes!

Our Latest Notes